Drug reexposure in children with severe mucocutaneous reactions

Main Article Content

Luis Moral
Teresa Toral
Ana Gilabert
Ares Sánchez
Juan Francisco Silvestre
Francisco Manuel Marco

Keywords

Allergy Workup, Children, Drug Provocation Test, Nonsteroidal Anti-inflammatory Drugs, Severe Cutaneous Adverse Reaction

Abstract

In pediatric patients, severe cutaneous adverse reactions (SCARs) frequently occur in the course of acute illnesses, mostly infections, which are usually treated with antibiotics or analgesics. The drug provocation test (DPT) is contraindicated in such situations, due to the risk of triggering a new severe reaction. As a consequence, lifelong avoidance is recommended. However, causation is uncertain in most cases. The dilemma arises when avoiding the drug is not harmless for the patient. We have attended three patients who were referred to our pediatric allergy unit with a history of SCAR related in time to simultaneous use of paracetamol and ibuprofen. Medical records and images of the patients were reviewed with the assistance of a dermatologist, and alternative diagnoses were considered in both cases. The ALDEN score for implicated drugs was calculated. After considering a high probability of ibuprofen tolerance and obtaining informed consent from the patients, we performed a sequential allergy workup including in vitro tests, skin tests, and finally DPT in two of the patients, confirming ibuprofen tolerance. In conclusion, although generally contraindicated, DPT may be considered for some useful drugs after careful evaluation of the risk–benefit balance, preceded by a sequential study including in vitro and skin tests.

Abstract 132 | PDF Downloads 113 HTML Downloads 19 XML Downloads 5

References

1. Gomes ER, Brockow K, Kuyucu S, Saretta F, Mori F, Blanca-Lopez N, et al. Drug hypersensitivity in children: Report from the pediatric task force of the EAACI Drug Allergy Interest Group. Allergy 2016;71(2):149–61. 10.1111/all.12774

2. Liccioli G, Mori F, Parronchi P, Capone M, Fili L, Barni S, et al. Aetiopathogenesis of severe cutaneous adverse reactions (SCARs) in children: A 9-year experience in a tertiary care paediatric hospital setting. Clin Exp Allergy. 2020;50(1):61–73. 10.1111/cea.13513

3. Abreu S, Castelblanco-Arango IY, Gómez-Pineda PA, Cardona R. Drug provocation tests to identify analgesic alternatives for an infant with Stevens-Johnson syndrome caused by ibuprofen-acetaminophen. Rev Alerg Mex. 2020;67(2):189–95. 10.29262/ram.v67i2.712

4. Sassolas B, Haddad C, Mockenhaupt M, Dunant A, Liss Y, Bork K, et al. ALDEN, an algorithm for assessment of drug causality in Stevens-Johnson syndrome and toxic epidermal necrolysis: Comparison with case-control analysis. Clin Pharmacol Ther. 2010;88(1):60–8. 10.1038/clpt.2009.252

5. Liccioli G, Filippeschi C, Giovannini M, Capone M, Oranges T, Barni S, et al. Mycoplasma pneumoniae-associated mucocutaneous disease in children: A case series with allergy workup in a tertiary care paediatric hospital. Clin Exp Allergy. 2021;51(5):740–4. 10.1111/cea.13861

6. Ardern-Jones MR, Mockenhaupt M. Making a diagnosis in severe cutaneous drug hypersensitivity reactions. Curr Opin Allergy Clin Immunol. 2019;19(4):283–93. 10.1097/aci.0000000000000546

7. Lehloenya RJ, Peter JG, Copaescu A, Trubiano JA, Phillips EJ. Delabeling delayed drug hypersensitivity: How far can you safely go? J Allergy Clin Immunol Pract. 2020;8(9):2878–95.e6. 10.1016/j.jaip.2020.07.005

8. Desroche T, Poreaux C, Waton J, Schmutz JL, Menetre S, Barbaud A. Can we allow a further intake of drugs poorly suspected as responsible in drug reaction with eosinophilia and systemic symptoms (DRESS)? A study of practice. Clin Exp Allergy. 2019;49(6):924–8. 10.1111/cea.13380

9. Katoh N, Kagawa K, Yasuno H. Piroxicam induced Stevens-Johnson syndrome. J Dermatol. 1995;22(9):677–80. 10.1111/j.1346-8138.1995.tb03897.x

10. Kawada M, Nobeyama Y, Goto Y, Nakama K, Yamazaki N, Asahina A. Absence of toxic epidermal necrolysis recurrence with pembrolizumab re-challenge in a patient with a positive lymphocyte transformation test. J Dermatol. 2020;47(12):e424–5. 10.1111/1346-8138.15572

11. Jin HJ, Kang DY, Nam YH, Ye YM, Koh Y-I, Hur G-Y, et al. Severe cutaneous adverse reactions to anti-tuberculosis drugs in Korean patients. Allergy Asthma Immunol Res. 2021;13(2):245–55. 10.4168/aair.2021.13.2.245

12. Halevi A, Ben-Amitai D, Zion Garty B. Toxic epidermal necrolysis associated with acetaminophen ingestion. Ann Pharmacother. 2000;34(1):32–4. 10.1345/aph.19064

13. Trujillo C, Gago C, Ramos S. Stevens-Jonhson syndrome after acetaminophen ingestion, confirmed by challenge test in an eleven-year-old patient. Allergol Immunopathol (Madr). 2010;38(2):99–100. 10.1016/j.aller.2009.06.009

14. Lezmi G, Alrowaishdi F, Bados-Albiero A, Scheinmann P, de Blic J, Ponvert C. Non-immediate-reading skin tests and prolonged challenges in non-immediate hypersensitivity to beta-lactams in children. Pediatr Allergy Immunol. 2018;29(1):84–9. 10.1111/pai.12826

15. Lehloenya RJ, Isaacs T, Nyika T, Dhana A, Knight L, Veenstra S, et al. Early high-dose intravenous corticosteroids rapidly arrest Stevens Johnson syndrome and drug reaction with eosinophilia and systemic symptoms recurrence on drug re-exposure. J Allergy Clin Immunol Pract. 2021;9(1):582–4.e1. 10.1016/j.jaip.2020.08.012